Alabama, 2003

Hail in Alabama, May 17, 2003

May 17, 2003 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 17, 1:45 PM CST, 5 hours 24 minutes earlier.

Area forecast discussion, May 17, 1:45 PM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
245 PM CDT SAT MAY 17 2003

SQUALL LINE THAT WAS PUSHING FROM MS INTO AL DURING THE DAY PRODUCED
HEAVY RAIN IN WESTERN AL.  PRIMARY THREAT THIS AFTERNOON AND EVENING
WILL BE INSTABILITY IN THE WARM SECTOR AHEAD OF THE GUST FRONT
CAUSING LARGE HAIL AND TORNADOES.  A TORNADO WATCH WILL CONTINUE
UNTIL 10PM.  A FLASH FLOOD WATCH WILL CONTINUE THROUGH TONIGHT.
MIDDAY SOUNDING HAS H5 TEMPERATURE 2 DEGREES COOLER.

SLOW MOVING CUT OFF UPPER LOW OVER EASTERN AR STILL FORECAST TO
MOVE SOUTHWARD INTO MS AND EVENTUALLY SE LA AND INTO THE GULF BY
MONDAY MORNING.  FLOW AROUND THE LOW WILL CONTINUE TO BRING GULF
MOISTURE INTO THE STATE.  EVEN THROUGH THE LOW FILLS WITH TIME...
STILL ENOUGH ASSOCIATED INSTABILITY TO PRODUCE ANOTHER ROUND OF
THUNDERSTORMS SUNDAY AFTERNOON ALTHOUGH HELICITY...CAPE... AND LI
NOT AS IMPRESSIVE AS TODAY.  SPC HAS SLIGHT RISK OF SEVERE WEATHER
OUTLOOKED FOR THE AREA.  WILL HAVE TO CONTINUE TO WATCH FOR SEVERE
WEATHER AND FLOODING RAIN.

BEYOND THE WEEKEND... MOISTURE AND AFTERNOON SHOWERS AND
THUNDERSTORMS WILL CONTINUE INTO NEXT WEEK.  A FRONT MOVES INTO THE
STATE AND STALLS OUT WED NIGHT INTO THU MORNING.  MAY SEE SOME DRIER
AIR BY THE END OF NEXT WEEK.

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.
BHM  070/083 068/085 066 45343
MGM  071/085 070/085 068 45333

.BHM...FLASH FLOOD WATCH THIS EVENING AND TONIGHT
ALZ011>015-017>028-030>036

KEG 87
Hazardous weather outlook, May 17, 12:00 PM CST, 7 hours 9 minutes before
ALZ011>015-017>050-172000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA THIS AFTERNOON AND TONIGHT.  AN UPPER LEVEL LOW
PRESSURE SYSTEM WILL SLOWLY MOVE EASTWARD TOWARD THE AREA.  WITH
WARM AND UNSTABLE AIR IN PLACE...STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE OVER THE AREA THIS AFTERNOON AND TONIGHT.
THE PRIMARY HAZARDS FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE.

HEAVY RAINFALL WILL BE LIKELY ACROSS THE AREA...MAINLY THIS AFTERNOON
AND TONIGHT...WHICH MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

SEVERE THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE ON SUNDAY
AS THE UPPER LOW PRESSURE SYSTEM MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE BEEN
ACTIVATED FOR THIS AFTERNOON...AND WILL LIKELY BE REQUIRED FOR
TONIGHT.

In the hours before

Local storm report, May 17, 1:26 PM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
226 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0222 PM    NORTHPORT                 AL   1.75 IN HAIL
05/17/03   TUSCALOOSA                     REPORTED BY TUSCALOOSA
                                          COUNTY EMA.
Local storm report, May 17, 2:03 PM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
303 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0222 PM    FOSTERS                   AL   WIND DAMAGE
05/17/03   TUSCALOOSA                     NUMEROUS TREES DOWN.
                                          REPORTED BY TUSCALOOSA
                                          COUNTY EMA.

0234 PM    TUSCALOOSA                AL   0.75 IN HAIL
05/17/03   TUSCALOOSA                     PENNY SIZE HAIL ON
                                          INTERSTATE 20/59 AND
                                          MCFARLAND AVE.  REPORTED
                                          BY THE MEDIA.

0236 PM    HOLT                      AL   1.00 IN HAIL
05/17/03   TUSCALOOSA                     QUARTER SIZE HAIL.
                                          REPORTED BY THE MEDIA.

0240 PM    NORTHPORT                 AL   WIND DAMAGE
05/17/03   TUSCALOOSA                     NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY THE PUBLIC AND RELAYED
                                          BY THE MEDIA.
Local storm report, May 17, 3:30 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    BROOKWOOD                 AL   1.00 IN HAIL
05/17/03   TUSCALOOSA                     REPORTED BY STORM
                                          SPOTTERS.
Local storm report, May 17, 3:54 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    TARRANT CITY              AL   0.75 IN HAIL
05/17/03   JEFFERSON                      PUBLIC REPORT.
Local storm report, May 17, 6:23 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
723 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    CUBA                      AL   FUNNEL CLOUD
05/17/03   SUMTER                         REPORTED BY THE LOCAL
                                          POLICE DEPARTMENT.

0710 PM    FAYETTEVILLE              AL   1.00 IN HAIL
05/17/03   TALLADEGA                      REPORTED BY TALLADEGA
                                          COUNTY EMA.

0600 PM    VERNON                    AL   FLASH FLOOD
05/17/03   LAMAR                          WATER FLOWING OVER
                                          HIGHWAY 18.  REPORTED BY
                                          LAMAR SHERIFFS OFFICE.

0713 PM    TUSCALOOSA                AL   0.75 IN HAIL
05/17/03   TUSCALOOSA                     REPORTED BY HAM RADIO
                                          OPERATOR.
Special weather statement, May 17, 6:51 PM CST, 18 minutes before
ALZ024-180145-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
751 PM CDT SAT MAY 17 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR JEFFERSON COUNTY UNTIL 845 PM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 21 MILES WEST OF WEST JEFFERSON TO 18
MILES SOUTHWEST OF NORTH JOHNS...MOVING EAST AT 25 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR NORTH
JOHNS...SYLVAN SPRINGS...HUEYTOWN...BESSEMER...WEST JEFFERSON...
PLEASANT GROVE...BRIGHTON AND MULGA THROUGH 845 PM CDT.

ANOTHER STRONG THUNDERSTORM WAS LOCATED JUST NORTHEAST OF THE
BIRMINGHAM AIRPORT.  IT WAS MOVING TO THE NORTH AT 25 MH.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.

LAT...LON 3348 8728 3324 8702 3355 8660 3381 8685

The radar

The Atlanta radar (KFFC), 114 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Calhoun

When
May 17, 7:09 PM CST to 7:12 PM CST
Where
Calhoun County, Piedmont
Measured
1.75 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
33.917, -85.600

Nickel to golf ball size hail fell in and around Piedmont.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360552.